Heparin-induced thrombocytopenia and cardiac surgery.
PURPOSE OF REVIEW: Heparin-induced thrombocytopenia (HIT) is an important, increasingly recognized antibody-mediated complication of heparin therapy occurring in approximately 0.5-5% of patients receiving heparin for at least 5 days. HIT is a prothrombotic disorder that typically presents with a 50% platelet count drop, thrombotic event manifesting usually 5-14 days after starting heparin, or both. HIT antibodies usually decrease to negative titers/levels within 3 months. When there is clinical suspicion of HIT, heparin should be discontinued and alternative anticoagulation should be considered, as well as laboratory evaluation for HIT. RECENT FINDINGS: HIT immunoassay results should be used for clinical decision-making about initial anticoagulation management. Recent data reevaluate the importance of absolute titers of HIT antibodies as a risk factor for clinical occurrence. Although laboratory assays are routinely used, current data suggest that increasing optical densities are more likely associated with a positive 14C-serotonin release assay and HIT. HIT is also associated with a greater risk for adverse events, so even though alternative anticoagulation is used, clinicians should be aware of this hypercoagulable syndrome. SUMMARY: For patients with HIT, alternative anticoagulation is available, but for cardiovascular surgery, if the operation cannot be delayed until HIT antibodies have become negative, alternative anticoagulation strategies are recommended, although patients with HIT are at a greater risk for adverse outcomes.
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)